Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 23, 2021Cherry County, Nebraska

NWS North Platte, NE issued this special weather statement at May 23, 2021, 7:47 PM MDT for Cherry County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2021, 7:47 PM MDT (01:47 UTC)
Expired
May 23, 2021, 8:30 PM MDT
In force
43 min
Issued by
NWS North Platte, NE

County Cherry County, NE

The radar

The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:06 PM MDTTSTM WND GST 59Valentine, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS83 KLBF 240147
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
847 PM CDT Sun May 23 2021
 
NEZ005-006-094-240230-
Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
847 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND WESTERN
KEYA PAHA COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 847 PM CDT/747 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Harrington to near
Merritt Reservoir. Movement was northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Valentine, Kilgore, Nenzel, Merritt Reservoir, Crookston, Anderson
Bridge State Wildlife Management Area, Smith Falls State Park,
Schlagel Creek State Wildlife Management Area, Highway 97 crossing
the Niobrara River and Sparks.

This includes the following highways...
 Highway 20 between mile markers 165 and 207.
 Highway 97 between mile markers 111 and 141.
 Highway 83 between mile markers 200 and 222.
 Highway 12 between mile markers 1 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central Nebraska.

LAT...LON 4296 10016 4250 10083 4299 10119 4300 10018
TIME...MOT...LOC 0147Z 217DEG 44KT 4314 10122 4261 10084 

$$

Jacobs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 23, 5:20 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 23, 5:20 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
620 PM CDT Sun May 23 2021

.SHORT TERM...(This evening through Monday night)
Issued at 205 PM CDT Sun May 23 2021

Deep southerly flow continues across wrn and ncntl Nebraska this
afternoon. A Pacific cold front has cleared the Colorado front range
and the Laramie Ranges triggering thunderstorm activity which will
carry east into wrn Nebraska this evening. There is also a small
zone of warm air advection across sern Colorado triggering storms
south of Pueblo Colorado. The storm activity across ern WY and Colo
should grow upscale into the deep moisture across wrn Nebraska this
evening producing at least scattered storms and a solid line of
storms appears likely north of Interstate 80.

A couple of hindrances may limit the magnitude of the severe
weather across wrn Nebraska tonight. Winds aloft, although very
strong, are unidirectional supporting storm splitting and the warm
air advection ahead of the Pacific cold front appears limited to
sern Colorado- aimed at nwrn KS and swrn Nebraska. The RAP model
suggests the shear is too strong to sustain supercells.

On the other hand, the RAP shows two distinct meso circulations
forming across swrn Nebraska and swrn SD which could maintain severe
storm evolution. These circulations are being fed by strong moist
low level winds below 700mb. There is also a well defined h700mb dry
slot or intrusion associated with the storms moving east through wrn
Nebraska and this should produce a cold pool and enhance wind damage
potential. So there are competing forces both in favor or in
disfavor for severe storm development. The severe weather forecast
follows the SPC which, given the strong backing low level winds this
evening, all modes of severe weather, including tornadoes are
possible.

The POP forecast leans on the short term model blend for likely to
definite pops tonight generally along and west of highway 83. East
of highway 83, chance POPs are in place. Some models like the ECM
and SREF weaken the storm activity quickly while other models like
the HREF and NAM maintain storm activity throughout ncntl Nebraska.
WPC suggested up to 1 inch of QPF tonight which locally, could
result in a few 2 inch totals. This is in line with the HRRR which
suggests a few HP storms which could produce a quick 1 to 1 and 1/2
inches of rainfall followed by additional rainfall from weaker storm
activity. All of this storm activity should be east of ncntl
Nebraska by 12z Monday with just and isolated shower chance in the
morning.

SPC has hung a marginal severe weather risk Monday afternoon and
evening across parts of swrn and ncntl Nebraska. This is the result
of the front hanging up across cntl Nebraska. A check on the RAP
model shows this front stationary late Monday but winds at the lower
levels are not backed. Thus the best severe weather potential would
appear to be just to the east of the front as suggested by the SPC.
For these reasons, just a slight chance of thunderstorms are in
place across parts of swrn and ncntl Nebraska.

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun May 23 2021

An excellent opportunity for severe weather may present itself
Wednesday afternoon and Wednesday night. The NAM shows a warm
front lifting north through wrn Nebraska during the afternoon and
the GFS and NAM show westerly winds h500mb increasing to 40 to 50
kts. The NAM shows some sort of convective complex developing
across nwrn Nebraska by 00z which will likely move east and grow
upscale. Chance to likely POPs are in place Wednesday afternoon
and Wednesday night.

Thunderstorms chances are in place next Saturday. The potential for
severe weather is uncertain given the distance time away from this
rain event. The rest of the forecast is generally dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun May 23 2021

Multiple aviation weather concerns exist during the forecast
period, including severe thunderstorms, strong surface winds, and
low ceilings. A line of strong to severe storms will cross the
region this evening into tonight, which will be capable of very
large hail and damaging winds with gusts exceeding 50 kts. Ahead
of these storms, south/southeast winds will continue to gust
around 30 kts. In the storms wake, surface winds will lighten but
stratus clouds set in, especially in southwest Neb (KLBF). Expect
MVFR to locally IFR ceilings early morning, but should return to
VFR after daybreak.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, May 23, 1:31 PM MDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
231 PM CDT Sun May 23 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-241945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
231 PM CDT Sun May 23 2021 /131 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an Enhanced Risk for severe thunderstorms to develop in the
Panhandle and northwest Nebraska this evening. Additionally, there
is a Slight Risk for the rest of the Sandhills and southwest
Nebraska. This means the conditions are favorable for storms to turn
severe in both areas. The main impacts are expected to be strong
winds, hail, and heavy rain. There is a chance for an isolated
tornado as well, with the greatest possibility in the Panhandle.
Storms are expected to begin in the Panhandle, and move east through
the evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Another round of thunderstorms is possible Wednesday afternoon into
the evening. However, the potential severe impacts are currently
unknown.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 23, 7:01 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             BRANDON                 40.80N 101.93W
05/23/2021  E0.25 INCH       PERKINS            NE   FIRE DEPT/RESCUE

            GRANT FIRE CHIEF CALLED TO REPORT PEA SIZED HAIL IN
            BRANDON.

&&

ESNCLR
Special weather statement, May 23, 7:24 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
824 PM CDT Sun May 23 2021

NEZ005-024-025-094-240215-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
824 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...HOOKER AND
WESTERN THOMAS COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

At 824 PM CDT/724 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 20 miles southwest of
Merritt Reservoir to 19 miles northwest of Tryon. Movement was east
at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mullen, Seneca, Highway 97 crossing the North Loup River, Marsh Flat,
Norway, Highway 97 crossing the Dismal River, Giant Hill, Highway 97
crossing Big Creek, Sevenmile Hill, Hecla, Kelso and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 168 and 203.
 Highway 97 between mile markers 46 and 107.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central and west central Nebraska.

LAT...LON 4261 10072 4176 10068 4176 10140 4236 10132
TIME...MOT...LOC 0124Z 268DEG 32KT 4244 10115 4177 10120

Jacobs
Local storm report, May 23, 7:27 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
827 PM CDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             4 ENE VENANGO           40.78N 101.97W
05/23/2021  E1.00 INCH       PERKINS            NE   LAW ENFORCEMENT

            ALSO HIGH WINDS

&&

SNIVELY
Special weather statement, May 23, 7:30 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
830 PM CDT Sun May 23 2021

NEZ024-025-035>037-057-059-240215-
Hooker NE-Arthur NE-McPherson NE-Thomas NE-Lincoln NE-Keith NE-
Logan NE-
830 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...SOUTHERN HOOKER...NORTHWESTERN LINCOLN...WESTERN
LOGAN...MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 915 PM
CDT/815 PM MDT/...

At 830 PM CDT/730 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 19 miles northwest of Tryon
to 15 miles north of Sarben. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Tryon, Ringgold, Sand Beach Lake, Flatts, Big Lamunyon Flats, Diamond
Bar Lake, Schnick Lake and East Cody Lake.

This includes the following highways...
 Highway 92 between mile markers 179 and 219.
 Highway 97 between mile markers 18 and 46.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern, north central and west central
Nebraska.

LAT...LON 4177 10067 4140 10069 4139 10145 4177 10139
TIME...MOT...LOC 0130Z 270DEG 33KT 4175 10122 4139 10130

Jacobs
Local storm report, May 23, 7:37 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     14 S ELI                42.74N 101.44W
05/23/2021  E60 MPH          CHERRY             NE   PUBLIC

&&

BROWN
Special weather statement, May 23, 7:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
847 PM CDT Sun May 23 2021

NEZ005-006-094-240230-
Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
847 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND WESTERN
KEYA PAHA COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 847 PM CDT/747 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Harrington to near
Merritt Reservoir. Movement was northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Valentine, Kilgore, Nenzel, Merritt Reservoir, Crookston, Anderson
Bridge State Wildlife Management Area, Smith Falls State Park,
Schlagel Creek State Wildlife Management Area, Highway 97 crossing
the Niobrara River and Sparks.

This includes the following highways...
 Highway 20 between mile markers 165 and 207.
 Highway 97 between mile markers 111 and 141.
 Highway 83 between mile markers 200 and 222.
 Highway 12 between mile markers 1 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central Nebraska.

LAT...LON 4296 10016 4250 10083 4299 10119 4300 10018
TIME...MOT...LOC 0147Z 217DEG 44KT 4314 10122 4261 10084

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:00 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Keith45 min
May 23, 6:04 PM MDTSpecial Weather StatementLBFSheridan41 min
May 23, 6:18 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins42 min
May 23, 6:26 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan49 min
May 23, 6:39 PM MDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson51 min
May 23, 6:57 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Perkins63 min
May 23, 6:59 PM MDTSevere Thunderstorm WarningLBFCherry46 min
May 23, 7:24 PM MDTSpecial Weather StatementLBFHooker51 min
May 23, 7:28 PM MDTAreal Flood WarningLBFKeith, Perkins3 hr
May 23, 7:30 PM MDTSpecial Weather StatementLBFMcPherson45 min
May 23, 7:54 PM MDTSpecial Weather StatementLBFThomas51 min
May 23, 7:59 PM MDTSpecial Weather StatementLBFPerkins46 min
May 23, 8:11 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha49 min
May 23, 8:14 PM MDTSpecial Weather StatementLBFLogan46 min
May 23, 8:17 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins43 min
May 23, 8:29 PM MDTSpecial Weather StatementLBFBlaine, Logan46 min
May 23, 8:36 PM MDTFlash Flood WarningLBFKeith, Perkins3 hr
May 23, 8:39 PM MDTSpecial Weather StatementLBFLincoln51 min
May 23, 8:56 PM MDTSpecial Weather StatementLBFHayes34 min
May 23, 9:02 PM MDTSpecial Weather StatementLBFBrown, Keya Paha, Rock43 min
May 23, 9:14 PM MDTSpecial Weather StatementLBFBlaine, Logan, Loup46 min
May 23, 9:19 PM MDTSpecial Weather StatementLBFFrontier41 min
May 23, 9:30 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln45 min
May 23, 9:33 PM MDTSpecial Weather StatementLBFLincoln42 min
May 23, 9:43 PM MDTSpecial Weather StatementLBFBrown, Keya Paha, Rock47 min
May 23, 9:50 PM MDTSpecial Weather StatementLBFBlaine, Loup40 min
May 23, 10:14 PM MDTSpecial Weather StatementLBFCuster, Frontier46 min
May 23, 10:36 PM MDTSpecial Weather StatementLBFGarfield, Loup39 min
May 23, 10:59 PM MDTSpecial Weather StatementLBFDawson31 min
May 23, 11:13 PM MDTSpecial Weather StatementLBFGarfield, Wheeler47 min
May 24, 5:18 PM MDTSpecial Weather StatementLBFFrontier42 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.